Diabetes is a manageable condition, but key to successfully living with diabetes is balancing medication and insulin injections with food and activity. When that balance isn’t right one of two things will happen. Either blood glucose drops too low and hypoglycaemia (a hypo) results, or blood glucose rises too high and hyperglycaemia (a hyper) occurs. No matter how much you know about diabetes or how careful you are, if your diabetes is treated, you are likely to experience some hypos or hypers. Check with your diabetes healthcare team if you are not sure if the treatment you are on is likely to cause hypos or hypers.
Means ‘low blood glucose levels’ – less than 4 mmol/l*. This is too low to provide enough energy for your body’s activities.
Hypos can come on quickly and everyone has different symptoms, but common ones are: feeling shaky, sweating, hunger, tiredness, blurred vision, lack of concentration, headaches, feeling tearful, stroppy or moody, going pale.
Why do hypos happen?
There’s no rule as to why they happen, but some things make it more likely: excess insulin, delayed or missed meal or snack, not enough carbs, unplanned physical activity, drinking large quantities of alcohol or alcohol without food, and sometimes there just is no obvious cause.
How to prevent a hypo
- Don’t miss a meal.
- Eat enough carbohydrate.
- Eat extra carbohydrate if you are more active than normal.
- Take your tablets and/or insulin injections correctly.
- Don’t drink alcohol on an empty stomach or drink too much alcohol.
Treating a hypo
If you are conscious, treat your hypo immediately with 15-20g of fast-acting carbohydrate:
- Small glass of sugary (non-diet) drink
- At least three glucose tablets
- Five sweets, such as jelly babies
- Small carton of pure fruit juice
- Glucose gel.
Glucose gel may be used if you are feeling drowsy and someone can help you but it should not be used if you are unconscious. Glucose gel is available on prescription if you are treated with insulin. Some people may need to follow this treatment with a snack of 15-20g of slower acting carbohydrate to prevent your blood glucose levels getting low again. This snack could be a sandwich, piece of fruit, cereal or some biscuits and milk - or even your next meal, if it’s due.
It’s recommended that you retest your blood glucose levels after 15-20 minutes and re-treat if your blood glucose levels are still less than 4mmol/L.
The choice of hypo treatment is up to you, so you’ll need to decide how much and which treatment works best for you.
Note: Don’t treat your hypo with foods that are high in fat such as chocolate and biscuits because the fat will delay the absorption of the glucose and won’t treat the hypo quickly enough.
If you become unconscious
If you have a severe hypo and become unconscious you will need help from someone to treat the hypo. They will need to:
- Put you into the recovery position (on your side with your head tilted back and knees bent)
- Give you a glucagon injection - some people with insulin treated diabetes are prescribed Glucagen injections. Ask your diabetes healthcare team if you need one.
- Call an ambulance if you don’t have a glucagon kit available or you have not recovered within ten minutes of receiving the glucagon injection. If no one is trained to give a glucagon injection an ambulance should be called immediately.
Note: Make sure your family and friends are aware that they mustn’t give you anything by mouth if you are unconscious or unable to swallow. Always tell your diabetes healthcare team if you have a severe hypo.
Should I keep my blood glucose levels high to avoid hypos?
No. It can be harmful for you if you try to run your blood glucose levels consistently very high. You may start to feel thirsty, go to the toilet frequently and feel tired. In the long term, prolonged high blood glucose levels can lead to complications such as blindess, heart attack, stroke, kidney disease and lower limb amputations. How do hypos affect my blood glucose levels? After you’ve had a hypo, your blood glucose level may actually rise. If you are on insulin don’t be tempted to increase your dose. The rise may happen because you felt incredibly hungry during the hypo and ate to correct this. Your levels may also rise because hypos cause the body to mobilise its own glucose stores.
Why do some people have severe hypos without any warnings?
Research suggests that people who keep their diabetes very tightly controlled may have problems in recognising hypo warnings, and that if they have one severe hypo without warning, they’re more likely to have repeated episodes. People who’ve had diabetes for a long time may also lose their hypo warnings signs; however, they can often regain them by adjusting their diabetes treatment. If you’re having problems, talk them through with your diabetes healthcare team.
Things to remember: hypos
- Keep hypo treatments with you at all times.
- If you’re having night-time hypos, test your glucose levels before you go to bed and during the night – ask your healthcare team about the best times to test.
- Make sure you carry some form of identification – such as an identity card, bracelet or necklace – so that if you ever become unwell and are unable to communicate, people are aware that you have diabetes and can help.
If a hypo is untreated there is a risk of losing consciousness and or having a fit. While this is not common, if someone you are with has a severe hypo there are some key things to remember:
- Never give food or drink by mouth because there is a danger of choking. Place them in the recovery position (on their side with their head tilted back).
- If you have been given a glucagon injection and shown how to use it, inject it as you have been instructed. If not, or the person with diabetes has not recovered within 10 minutes of giving the glucogen injection, phone an ambulance.
- Diabetes UK recommends that all parents of children with diabetes should have glucagon and be trained how to use it.
- Call an ambulance if you don't have a glucagon kit available.
Will hypos affect my quality of life?
Hypos should not be frequent or severe. If they are, contact your diabetes healthcare team. Try to build a picture of any hypos you have to see if there are any trends and patterns. If there is, you may need to alter your diabetes treatment with the help of your diabetes healthcare team.
Low blood glucose levels do happen at night, and some people with diabetes may not be woken by the mild symptoms of a hypo. This means that your blood glucose level may drop further and the hypo may become more severe. If the hypo hasn’t woken you, you may feel very tired the next morning, or have a headache (a bit like a hangover).
The best way to confirm if night-time hypos are happening is to do a blood test during the course of the night. If a night-time blood test appears to shows night-time hypos your insulin dose may need to be adjusted.
At the other end of the scale is hyperglycaemia or hypers. This happens when your blood glucose levels are too high – usually above 7mmol/l before a meal and above 8.5mmol/l two hours after a meal. There are several reasons why this may happen. It may be that you:
- Have missed a dose of your medication
- Have eaten more carbohydrate than your body and/or medication can cope with
- Are stressed
- Are unwell from an infection
- Or from over-treating a hypo.
Symptoms may include:
- Passing more urine that normal, especially at night
- Being very thirsty
- Tiredness and lethargy.
Treatment of hypers will depend on what caused them. If they are a regular occurrence, contact your diabetes healthcare team for a review of your medications and/or lifestyle. If your blood glucose level is high for a short time, emergency treatment won’t be necessary. But if it stays high you need to take action:
- Drink plenty of sugar-free fluids.
- If you are on insulin, you may need to take extra insulin.
- If you are feeling unwell, especially if you are vomiting, you must contact your diabetes healthcare team for advice.
How to prevent a hyper
- Be aware of your carbohydrate portions and how they may be affecting your blood glucose levels.
- When you are ill, continue taking your diabetes medication even if you aren’t eating and contact your diabetes healthcare team if you need more information.
- Be as active as possible.
- Remember to take your insulin and diabetes medication and always take them correctly.
- You may need more medication - discuss this with your diabetes healthcare team.
If your blood glucose level is high for just a short time, emergency treatment won’t be necessary. But if it stays high you need to take action to stop developing diabetic ketoacidosis. Check your blood or urine for ketones if your blood glucose level is 15mmol/l or more. If ketones are present it is likely that you do not have enough insulin in your body, so you may need to increase the dose or give an extra dose. Talk to your diabetes team about how to do this. Make sure you drink plenty of sugar-free fluids. If you have ketones and are unwell, especially if you are vomiting, you must contact your diabetes team for advice.
Note: The best way to avoid hypos and hypers is by checking your blood glucose level regularly, and even more closely if you have not eaten as well as expected; have done a lot of physical activity; if you are unwell, or if there has been any change in the routine that might upset your diabetes management. Keep something to treat a hypo or hyper with you at all times. Carry diabetes ID to alert people to your diabetes and help them to help you if you are having a hypo. Make sure people close to you know what hypo symptoms are and how to treat a hypo or hyper.
*Millimoles per litre: a measure of the concentration of a substance in a specified amount of liquid.